Texas, 2015

Damaging Wind in Texas, July 21, 2015

July 21, 2015 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed early this evening in the low Rolling Plains. One of these storms produced severe winds that damaged an old building in Old Glory.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed early this evening in the low Rolling Plains. One of these storms produced severe winds that damaged an old building in Old Glory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 21, 5:29 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 21, 5:29 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT TUE JUL 21 2015

.AVIATION...
THE MAIN AVIATION CONCERN IS THE POSSIBILITY OF TSRA IN THE
VICINITY OF ALL TERMINALS THROUGH ABOUT 07 OR 08 UTC. AT THIS
TIME...CONFIDENCE IS TOO LOW TO PINPOINT A PARTICULAR TIME OR AREA
SO WE KEPT THE MENTION OUT OF THE TAF. LIGHT AND VARIABLE SURFACE
WINDS WILL GRADUALLY COME AROUND TO THE S-SW AND INCREASE
ON WEDNESDAY. THUNDERSTORMS MAY BE A CONCERN AT SOME TERMINALS
WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE JUL 21 2015/

SHORT TERM...
MORE RAIN IS EXPECTED AGAIN LATER THIS AFTERNOON AND EVENING FOR
WEST TEXAS...THIS TIME WITH A BIT MORE COVERAGE THAN LAST NIGHT IF
THE FORECAST PANS OUT AS EXPECTED. MODELS PRE-12Z WERE VERY
SKEPTICAL AND DIFFERED GREATLY ON WHERE AND WHEN CONVECTION WOULD
OCCUR LATER TODAY. WHILE SOME QUESTIONS STILL REMAIN...MOST MODELS
MINUS THE HRRR HAVE COME INTO AGREEMENT THAT CONVECTION SHOULD
SPREAD FARTHER SOUTH AND EAST THAN YESTERDAY AFTERNOON. THE 12Z NAM
SEEMED TO HAVE AT FIRST GLANCE THE BEST HANDLE ON THE FORECAST AS IT
PICKED UP ON AN AREA OF LIFT OVER SOUTH-CENTRAL NM WHICH STARTED
TO SHOW UP ON WV JUST AFTER 13Z. THE AREA OF LIFT HAS SINCE
ENHANCED FURTHER AND HAS AIDED IN THE DEVELOPMENT OF EASTWARD
PROPAGATING THUNDERSTORMS JUST EAST OF RUIDOSO NM. THESE STORMS
SHOULD GRADUALLY MAKE THEIR WAY TOWARDS THE TX/NM STATE LINE BY
THE LATE AFTERNOON/EARLY EVENING. ANOTHER AREA OF INTEREST FOR
SHOWER AND THUNDERSTORM DEVELOPMENT IS A WESTWARD PROPAGATING
SURFACE BOUNDARY ACROSS THE WESTERN THIRD OF THE FA. HIGHER RES
MODELS...EVEN THE HRRR TO AN EXTENT...HAVE HINTED AT CONVECTIVE
DEVELOPMENT ALONG THIS BOUNDARY WITHIN THE NEXT FEW HOURS AS
MLCAPE INCREASES TO AROUND 1500 J/KG. THE AMOUNT OF CAPE THAT WILL
BECOME AVAILABLE WILL DEPEND ON HOW MUCH ADDITIONS SURFACE HEATING
CAN BE ACHIEVED AS TEMPS ARE COOLER THAN EXPECTED THIS AFTERNOON
DUE TO CLOUD COVER THAT LINGERED INTO MID DAY. THE MAIN
THREAT...AS IS USUALLY OUT HERE IN THESE PARTS...FROM CONVECTION
WOULD BE STRONG TO POSSIBLY MARGINALLY SEVERE WINDS ASSOCIATED
WITH DOWNBURSTS. HEAVY RAIN WILL ALSO BE A VALID THREAT AS WAS
SEEN YESTERDAY EVENING.

RAIN CHANCES WILL DIMINISH OVERNIGHT AS THE ATMOSPHERE COOLS AND
STABILIZES. THE RIDGE WILL SLOWLY PUSH BACK INTO THE REGION MAKING
WAY FOR HEIGHT RISES TOMORROW WHICH WILL GREATLY DECREASE STORM
CHANCES ACROSS THE FA TOMORROW AFTERNOON. THE BEST CHANCES WILL BE
IN OUR WESTERN ZONES WHICH WILL BE LOCATED NEAR THE WESTERN EDGE OF
THE RIDGE. HIGH TEMPS TOMORROW WILL BE DEPENDENT UPON CONVECTIVE
COVERAGE TONIGHT WHICH COULD COOL TEMPS BY SEVERAL DEGREES. FOR NOW
MID 90S ON THE CAPROCK/UPPER 90S ACROSS THE ROLLING PLAINS WILL BE
MAINTAINED. ALDRICH

LONG TERM...
CHANCES OF PRECIPITATION WILL BE FLEETING BY THURSDAY AFTERNOON ON
THE WESTERN EDGE OF AN UPPER LEVEL RIDGE MOVING OVERHEAD. HEIGHT
RISES WILL LIKELY SQUASH ANY CONVECTION LOCALLY. AFTERNOON/EVENING
STORMS ARE STILL LIKELY ACROSS NEW MEXICO WITHIN SURFACE TROUGHING
WELL WEST OF THE REGION. THERE IS SOME CHANCE BUT VERY LITTLE OF
ANY STORMS BEING ABLE TO CROSS STATE LINES THROUGH EARLY NEXT
WEEK. LATEST MOS GUIDANCE HAS CONTINUED ITS WARM BIAS ON MAX
TEMPERATURES AND WILL CONTINUE TO FORECAST BELOW MOS...CLOSER TO
BIAS CORRECTED GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  90  67  94 /  40  20  20  20
TULIA         66  92  69  95 /  40  10  20  10
PLAINVIEW     68  91  70  94 /  40  10  20   0
LEVELLAND     68  93  71  95 /  30  20  20  10
LUBBOCK       72  94  72  97 /  30  20  10   0
DENVER CITY   69  94  70  95 /  30  20  20  20
BROWNFIELD    69  94  71  96 /  30  20  20   0
CHILDRESS     73  98  75 101 /  40  10  10   0
SPUR          70  94  73  96 /  30  10  10   0
ASPERMONT     73  98  76 101 /  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 21, 4:57 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
557 AM CDT TUE JUL 21 2015

TXZ021>044-221100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
557 AM CDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS UNLIKELY.

The radar

The Dyess AFB radar (KDYX), 100 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stonewall

When
July 21, 5:57 PM CST
Where
Stonewall County, 0.32 mi WSW of Old Glory
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.128, -100.055

A roof was blown off an old, unused gymnasium building. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580261.